Indiana, 2004

Flooding in Indiana, January 3 to 18, 2004

January 3 to 18, 2004 · NWS IND · 11 events in 11 counties and zones

2 to 5 inches of rain fell along the White River Basin from the 1st through the 5th causing the worst flood along the lower White River since May 2002. Extensive river flooding closed numerous local river roads and several state roads across south central Indiana.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

2 to 5 inches of rain fell along the White River Basin from the 1st through the 5th causing the worst flood along the lower White River since May 2002. Extensive river flooding closed numerous local river roads and several state roads across south central Indiana. Location: FS: Crest: Date of Crest:Muncie 9.0 10.9 January 5 Anderson 10.0 13.6 January 6 Noblesville 14.0 17.0 January 6 Nora 11.0 13.4 January 6 Ravenswood 6.0 7.9 January 6 Centerton 12.0 16.0 January 5 Spencer 14.0 22.2 January 6 Elliston 18.0 27.3 January 7 Newberry 13.0 22.8 January 8 Edwardsport 15.0 23.5 January 9 Petersburg 16.0 25.1 January 11 Hazleton 16.0 25.9 January 12

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 3, 2:30 PM EST, 8 hours 30 minutes earlier.

Area forecast discussion, Jan 3, 2:30 PM EST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST SAT JAN 3 2004

.DISCUSSION...PROBLEM OF DAY CONCERNS FLOOD POTENTIAL SRN PORTIONS
TONIGHT AND SUNDAY AND TIMING OF COLD AIR AND ITS IMPLICATIONS TO
PRECIP TYPE.

COLD FRONT MOVED JUST SOUTH OF IND THIS MORNING AND EXPECTED TO
REMAIN OVER CENTRAL IN THRU SUNDAY BEFORE PUSHING WELL TO THE
SOUTHEAST.  LOW PRESSURE SYSTEMS MOVING ALONG FRONT WITH MAIN LOW
ARRIVING SUNDAY.  COLD AIR POURS QUICKLY IN SUNDAY NIGHT ALONG WITH
DRYING..WITH COLD AIR REMAINING MUCH OF NEXT WEEK.

STRONG WAA INDICATED LATE TONIGHT WITH SOUTHERLY WINDS AT 850MB
OVERRIDING FRONT IN CTRL IN.  PWS AROUND AN INCH IN THE AREA.
MESOETA HAS TWO AXIS OF HEAVIEST PRECIP, ONE OVER SRN IN AND ONE
ACROSS NRN IN.  STILL CLOSE TO AN INCH OF RAIN IN BETWEEN.

WILL KEEP FLOOD WATCH FOR AREA FROM I70 SOUTH WITH SOME RIVERS
ALREADY IN FLOOD AND 6 HR FLOOD GUIDANCE UNDER AN INCH.  ONGOING
RAINFALL TODAY AND STRONG OMEGA FCST FOR LATE TONIGHT, WILL CONTINUE
TO CONTRIBUTE TO FLOOD POTENTIAL.

NEXT QUESTION IS FREEZING RAIN POTENTIAL NRN PORTION OF OUR AREA.
MESOETA APPEARS TO BE BEST MODEL FOR HANDLING THE COLD AIR.
TEMPERATURES FALL BELOW FREEZING ALONG OUR NORTHERN TIER SUNDAY
MORNING..ESPECIALLY LAF AREA.  LITTLE CHANGE IN TEMPERATURES DURING
THE DAY SUNDAY.  WILL BEGIN WINTER WEATHER ADVISORY NW CORNER LATE
TONIGHT AND INTO MIE AREA BY SUNDAY MORNING..CONTINUING THRU THE DAY
SUNDAY.

TEMPERATURES FALL QUICKLY SUNDAY EVENING AS LOW MOVES INTO OHIO BUT
PRECIP DIMINISHES QUICKLY AT SAME TIME.  SOME FREEZING RAIN AND SNOW
NORTHERN TWO THIRDS OF CWA BEFORE ENDING.  PRECIP EXPECTED TO END
SRN PORTIONS BEFORE POTENTIAL CHANGE OVER.

&&

.IND WATCHES/WARNINGS/ADVISORIES...CONTINUE FLOOD WATCH ALONG AND
SOUTH OF INTERSTATE 70 TONIGHT AND SUNDAY.

WINTER WEATHER ADVISORY..NORTH OF IND FOR LATE TONIGHT AND SUNDAY
AND INTO MIE AREA SUNDAY.
&&

ALEXANDER/OGREN
Hazardous weather outlook, Jan 3, 5:48 AM EST, 17 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
548 AM EST SAT JAN 3 2004

INZ021-028>031-041100-
CARROLL-CLINTON-HOWARD-TIPPECANOE-WARREN-
548 AM EST SAT JAN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN MAY DEVELOP LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FREEZING RAIN WILL BE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE REQUESTED TO REPORT FREEZING RAIN AND ICE
ACCUMULATION LATE TONIGHT AND SUNDAY.

INZ035>044-049-041100-
BOONE-DELAWARE-FOUNTAIN-HAMILTON-HENRY-MADISON-MONTGOMERY-PARKE-
RANDOLPH-TIPTON-VERMILLION-
548 AM EST SAT JAN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS AND HEAVY RAINFALL WILL BE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS AND HEAVY RAINFALL WILL BE POSSIBLE SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ045>048-051>057-060>065-067>072-041100-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-HANCOCK-HENDRICKS-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE-MORGAN-
OWEN-PUTNAM-RUSH-SHELBY-SULLIVAN-VIGO-
548 AM EST SAT JAN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT TONIGHT AND SUNDAY. HEAVY RAIN WILL BE
POSSIBLE...ESPECIALLY BETWEEN MIDNIGHT TONIGHT AND NOON SUNDAY.
THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLOOD WATCH IS IN EFFECT TONIGHT AND SUNDAY. HEAVY RAIN WILL BE
POSSIBLE...ESPECAILLY BETWEEN MIDNIGHT TONIGHT AND NOON SUNDAY.
THUNDERSTORMS WILL BE POSSIBLE SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE REQUESTED TO REPORT RAINFALL AMOUNTS AND FLOODING
TONIGHT AND SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Greene

When
January 3, 11:00 PM EST to January 11, 4:48 PM EST
Where
Greene forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

Flood, Daviess

When
January 4, 1:00 AM EST to January 16, 6:51 PM EST
Where
Daviess forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.702, -87.072 (the zone’s center; the record gives no point)

Flood, Knox

When
January 4, 1:00 AM EST to January 18, 2:11 PM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Flood, Owen

When
January 4, 9:53 AM EST to January 10, 4:26 AM EST
Where
Owen forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

Flood, Monroe

When
January 4, 9:53 AM EST to January 10, 4:26 AM EST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.161, -86.523 (the zone’s center; the record gives no point)

Flood, Morgan

When
January 4, 2:21 PM EST to January 8, 5:13 PM EST
Where
Morgan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

Flood, Johnson

When
January 4, 2:21 PM EST to January 8, 5:13 PM EST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.490, -86.102 (the zone’s center; the record gives no point)

Flood, Marion

When
January 4, 6:00 PM EST to January 8, 12:00 PM EST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Flood, Madison

When
January 4, 11:00 PM EST to January 6, 10:09 PM EST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Flood, Hamilton

When
January 5, 12:40 AM EST to January 7, 12:23 PM EST
Where
Hamilton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Flood, Delaware

When
January 5, 2:21 AM EST to January 6, 6:37 AM EST
Where
Delaware forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383996, 5383997, 5383998, 5383994, 5383995, 5383992, 5383993, 5383991, 5383989, 5383990, 5383988.